Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 115, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2018, 7:22 PM CDT for Shelby County, Alabama. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2018, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 10, 2018, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 16 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:22 PM CDT | TSTM WND DMG | 2 Se Bessemer Airport, AL | TREES WERE BLOWN DOWN NEAR HIGHWAY 52 AND ELVIRA ROAD. |
| Aug 10, 7:25 PM CDT | TSTM WND DMG | 2 Ssw Joe Tucker Park, AL | TREE DOWN ON SCURLOCK ROAD. |
| Aug 10, 7:42 PM CDT | TSTM WND DMG | 1 Ene Alabaster, AL | TREES WERE BLOWN DOWN NEAR WEATHERLY CLUB DRIVE. NUMEROUS OTHER REPORTS OF LARGE TREE LIMBS AND POWER LINES BLOWN DOWN IN ALABASTER, PELHAM, AND HELENA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.4 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
116
WUUS54 KBMX 110022
SVRBMX
ALC117-110045-
/O.NEW.KBMX.SV.W.0115.180811T0022Z-180811T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
722 PM CDT FRI AUG 10 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
West central Shelby County in central Alabama...
* Until 745 PM CDT.
* At 721 PM CDT, a severe thunderstorm was located near Helena,
moving east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Indian Springs Village, Oak
Mountain State Park, Oak Mountain Amphitheater, Riverchase, Joe
Tucker Park, Ballantrae, Camp Branch, Saddle Lake Farms, Siluria,
Bounds Lake and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3334 8667 3318 8671 3327 8697 3327 8695
3328 8693 3330 8693 3330 8692 3331 8690
3332 8690 3333 8688 3333 8683 3335 8683
TIME...MOT...LOC 0021Z 275DEG 18KT 3329 8692
HAIL...0.75IN
WIND...60MPH
$$
053 follow-up statements
519
WWUS54 KBMX 110029
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
729 PM CDT FRI AUG 10 2018
ALC117-110045-
/O.CON.KBMX.SV.W.0115.000000T0000Z-180811T0045Z/
Shelby AL-
729 PM CDT FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL SHELBY COUNTY...
At 728 PM CDT, a severe thunderstorm was located over Helena, moving
east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alabaster, Pelham, Helena, Oak Mountain State Park, Joe Tucker Park,
Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake, Ballantrae and
Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3326 8693 3329 8691 3331 8690 3332 8690
3333 8688 3330 8676 3332 8675 3330 8668
3318 8671
TIME...MOT...LOC 0028Z 278DEG 17KT 3328 8688
HAIL...0.75IN
WIND...60MPH
$$
05030
WWUS54 KBMX 110032
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
732 PM CDT FRI AUG 10 2018
ALC117-110045-
/O.CON.KBMX.SV.W.0115.000000T0000Z-180811T0045Z/
Shelby AL-
732 PM CDT FRI AUG 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WEST CENTRAL SHELBY COUNTY...
At 732 PM CDT, a severe thunderstorm was located over Helena, moving
east at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Alabaster, Pelham, Helena, Oak Mountain State Park, Joe Tucker Park,
Camp Branch, Saddle Lake Farms, Siluria, Bounds Lake, Ballantrae and
Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3326 8690 3332 8687 3331 8680 3331 8678
3330 8676 3329 8668 3318 8671 3321 8680
TIME...MOT...LOC 0032Z 282DEG 15KT 3328 8685
HAIL...0.75IN
WIND...60MPH
$$
05563 WWUS54 KBMX 110037 SVSBMX Severe Weather Statement National Weather Service Birmingham AL 737 PM CDT FRI AUG 10 2018 ALC117-110045- /O.CON.KBMX.SV.W.0115.000000T0000Z-180811T0045Z/ Shelby AL- 737 PM CDT FRI AUG 10 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR WEST CENTRAL SHELBY COUNTY... At 737 PM CDT, a severe thunderstorm was located over Alabaster, moving east at 20 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alabaster, Pelham, Helena, Joe Tucker Park, Camp Branch, Saddle Lake Farms, Bounds Lake, Ballantrae and Saginaw. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3326 8689 3331 8686 3328 8668 3318 8671 TIME...MOT...LOC 0037Z 284DEG 17KT 3327 8682 HAIL...0.75IN WIND...60MPH $$ 05
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:04 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Aug 10, 3:04 PM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 304 PM CDT Fri Aug 10 2018 .SHORT TERM... Shortwave trough moving eastward across the TN valley today was helping to set off some showers and thunderstorms. As expected, some drier air has worked into the northern half of the CWA, which has kept the bulk of the more widespread convection in the south. This activity should continue at close to its present (as of 20z) coverage and intensity through sunset, with a gradual drop in both after that. A continued northwest flow in the low levels should also help to advect in some drier air, and further limit the rain to the south as the evening goes on. All in all, the ongoing forecast had the situation pretty well in hand, and only small adjustments will be made to the first period. /61/ .LONG TERM... Saturday through Thursday. Models continue to be aggressive with subsidence and drying behind a shortwave trough on Saturday, and POPs have been adjusted downward once again. PWAT values dropping below 1.5 inches should promote dry conditions for most of the forecast area. Any isolated convection should be limited to the far southern counties. A surge in moisture from the west is expected on Sunday as the base of an upper-level trough extends southward into Alabama. This should promote the development of scattered showers and storms especially during the later part of the afternoon. Height rises are expected on Monday as a ridge builds in from the south, but 30 to 40 POPs may continue due to PWAT values hovering around 2 inches. Rain chances may tend to decrease for Tuesday and Wednesday if the upper-level ridge becomes more prominent as indicated by model guidance. However, the ridge appears transient in nature, and somewhat higher rain chances may take shape for Thursday as westerlies begin to affect the northern part of the state. 87/Grantham && .AVIATION... 18Z TAF Discussion. Convection fired up pretty quickly late this morning, and judging from satellite and radar trends it looks like the large bulk of the activity will stay in the southern half of Alabama. Therefore, I have removed the mention of showers/storms from the northern central Alabama terminals (TCL/BHM/EET/ASN/ANB) for the rest of today. Looks like pretty good coverage in the south half, and MGM and TOI may be dealing with reductions to visibility and ceilings off and on through the afternoon. Overnight, the forecast becomes even more problematic. In addition to the inherent uncertainties regarding how long the convection is able to be sustained, there's also a question of low cloud development. Low level moisture forecasts from at least one short range model suggest that stratus development is likely, starting around the 07z-09z time frame. Other computer model guidance suggests otherwise, with just a bit of light fog (at most). Given the low clouds that developed this morning, I decided to go with the more pessimistic model (which also seems to have been handling the low level moisture fields better lately). /61/ && .FIRE WEATHER... High rain chances will continue through early tonight, especially in the south half of central Alabama. But most of the area will remain dry on Saturday. Rain chances should increase somewhat for Sunday and Monday. Morning fog and low clouds will be possible in locations that receive afternoon and evening rainfall. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 69 90 70 90 70 / 20 10 10 40 30 Anniston 70 90 70 90 71 / 30 10 10 30 30 Birmingham 71 91 72 91 72 / 20 10 10 40 30 Tuscaloosa 72 93 73 92 73 / 30 10 10 40 30 Calera 71 90 71 90 71 / 30 10 10 40 30 Auburn 71 88 72 90 72 / 40 10 10 30 20 Montgomery 73 91 73 93 73 / 50 20 10 30 20 Troy 72 90 72 93 73 / 50 30 10 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 10, 4:02 AM CDT, 15 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 402 AM CDT Fri Aug 10 2018 ALZ011>015-017>050-111215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 402 AM CDT Fri Aug 10 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Aug 10, 1:26 PM CDT, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Birmingham AL
126 PM CDT FRI AUG 10 2018
ALZ039-101900-
Marengo AL-
126 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARENGO COUNTY UNTIL
200 PM CDT...
At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thomaston, or 10 miles southeast of Linden, moving southeast at 20
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thomaston, Freddie Jones Field, Consul and Carleys.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3225 8776 3234 8769 3227 8747 3226 8747
3227 8750 3227 8751 3225 8752 3213 8752
3213 8761
TIME...MOT...LOC 1826Z 298DEG 19KT 3224 8764
05Special weather statement, Aug 10, 1:34 PM CDT, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
134 PM CDT FRI AUG 10 2018
ALZ040-101900-
Dallas AL-
134 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAS COUNTY UNTIL 200
PM CDT...
At 133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marion Junction to near Orrville to near
Central Mills. Movement was east at 30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Bogue Chitto, Old Cahaba Park,
Memorial Stadium, Dannelly Reservoir, Marion Junction, Dallas County
Horse Arena, Skyharbor Airport, Whites Bluff, Safford, Hazen, Craig
Field Aiport, Selma Drag Strip and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3210 8723 3212 8724 3212 8726 3214 8725
3215 8728 3217 8729 3216 8730 3218 8732
3220 8732 3220 8736 3224 8739 3224 8741
3227 8745 3227 8747 3231 8739 3247 8735
3239 8695 3219 8707 3209 8720
TIME...MOT...LOC 1833Z 291DEG 25KT 3244 8729 3229 8732 3224 8740
05Special weather statement, Aug 10, 1:58 PM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
158 PM CDT FRI AUG 10 2018
ALZ040-101930-
Dallas AL-
158 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALLAS COUNTY UNTIL
230 PM CDT...
At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dannelly Reservoir, or 15 miles north of Camden, moving southeast at
15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Orrville, Dannelly Reservoir, Whites Bluff and Crumptonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8719 3210 8723 3212 8724 3212 8726
3214 8725 3215 8728 3217 8729 3216 8730
3218 8732 3220 8732 3220 8736 3232 8724
3222 8703 3207 8718
TIME...MOT...LOC 1857Z 300DEG 15KT 3222 8727
05Special weather statement, Aug 10, 2:04 PM CDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Birmingham AL 204 PM CDT FRI AUG 10 2018 ALZ045-046-101930- Macon AL-Bullock AL- 204 PM CDT FRI AUG 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BULLOCK AND SOUTH CENTRAL MACON COUNTIES UNTIL 230 PM CDT... At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near Franklin Field, or near Union Springs, moving southeast at 20 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Union Springs, Franklin Field, Aberfoil, Sedgefield and Fort Davis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3220 8587 3229 8580 3224 8554 3203 8567 TIME...MOT...LOC 1903Z 297DEG 16KT 3219 8576 05
Special weather statement, Aug 10, 2:47 PM CDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 PM CDT FRI AUG 10 2018
ALZ049-102015-
Pike AL-
247 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL
315 PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Goshen, moving east at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Troy and Troy Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 8615 3179 8615 3179 8620 3181 8620
3183 8618 3185 8619 3187 8618 3186 8597
3170 8604
TIME...MOT...LOC 1947Z 289DEG 6KT 3179 8614
05Special weather statement, Aug 10, 7:08 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
708 PM CDT FRI AUG 10 2018
ALZ023>025-034-110045-
Bibb AL-Jefferson AL-Shelby AL-Tuscaloosa AL-
708 PM CDT FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCALOOSA...WEST
CENTRAL SHELBY...NORTHERN BIBB AND SOUTH CENTRAL JEFFERSON COUNTIES
UNTIL 745 PM CDT...
At 707 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bessemer to near Abernant to near Coaling.
Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Alabaster, Bessemer, Pelham, Helena, Lake View, Coaling, Vance,
Woodstock, West Blocton, Tannehill Ironworks State Park, Abernant,
Mercedes Benz Of Alabama, North Bibb, Oak Mountain Amphitheater, Oak
Mountain State Park, Joe Tucker Park, Promenade Tannehill, Bent Brook
Golf Club, Green Pond and Caffee Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 8676 3298 8705 3308 8743 3330 8723
3334 8702
TIME...MOT...LOC 0007Z 275DEG 21KT 3331 8700 3324 8721 3308 8738
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:08 PM CDT | Special Weather Statement | BMX | Bibb | 37 min |
| Aug 10, 7:42 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 33 min |
| Aug 10, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 29 min |
| Aug 10, 7:48 PM CDT | Special Weather Statement | BMX | Lamar | 27 min |
| Aug 10, 8:20 PM CDT | Special Weather Statement | BMX | Lamar | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.